Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 85, NWS Green Bay, WI

July 25, 2008Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 25, 2008, 6:39 PM CDT for Vilas County, Wisconsin. It was in force for 81 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2008, 6:39 PM CDT (23:39 UTC)
Expired
Jul 25, 2008, 8:00 PM CDT
In force
81 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Vilas County, WI

The radar

The Marquette radar (KMQT), 179 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:40 PM CDTHAIL 0.5St Germain, WIHAIL SLIGHTLY LARGER THAN 1/2 INCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 1:19 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 252339
SVRGRB
WIC125-260100-
/O.NEW.KGRB.SV.W.0085.080725T2339Z-080726T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
639 PM CDT FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VILAS COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 800 PM CDT

* AT 638 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF LAC DU
  FLAMBEAU...OR 29 MILES WEST OF EAGLE RIVER...AND MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLE RIVER BY 745 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY

LAT...LON 4599 8999 4599 8994 4599 8993 4610 8994
      4620 8990 4605 8903 4590 8904 4590 9003
TIME...MOT...LOC 2339Z 285DEG 22KT 4604 8982

$$

KALLAS
4 follow-up statements
000 
WWUS53 KGRB 252355
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
655 PM CDT FRI JUL 25 2008

WIC125-260100-
/O.CON.KGRB.SV.W.0085.000000T0000Z-080726T0100Z/
VILAS-
653 PM CDT FRI JUL 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR VILAS COUNTY...

AT 650 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF BOULDER
JUNCTION...OR 24 MILES WEST OF EAGLE RIVER...AND MOVING EAST AT 25
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAYNER BY 715 PM...
  STAR LAKE AND ST GERMAIN BY 720 PM...
  EAGLE RIVER BY 745 PM...

THIS SEVERE THUNDERSTORM HAS SHOWN ROTATION. IF A TORNADO DOES 
DEVELOP...TAKE SHELTER IN A BASEMENT OR AN INTERIOR ROOM OF A 
BUILDING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4599 8999 4599 8994 4599 8993 4610 8994
      4620 8990 4605 8903 4590 8904 4590 9003
TIME...MOT...LOC 2353Z 285DEG 22KT 4602 8970

$$

KALLAS
000 
WWUS53 KGRB 260015
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
715 PM CDT FRI JUL 25 2008

WIC125-260100-
/O.CON.KGRB.SV.W.0085.000000T0000Z-080726T0100Z/
VILAS-
713 PM CDT FRI JUL 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR VILAS COUNTY...

AT 711 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ARBOR VITAE...OR 19 MILES WEST
OF EAGLE RIVER...AND MOVING SOUTHEAST AT 24 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST GERMAIN BY 730 PM...
  EAGLE RIVER BY 800 PM...

THIS SEVERE THUNDERSTORM CONTINUES TO SHOW ROTATION. IF A TORNADO 
DOES DEVELOP...TAKE SHELTER IN A BASEMENT OR AN INTERIOR ROOM OF A 
BUILDING. 

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK 
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4599 8999 4599 8994 4599 8993 4610 8994
      4620 8990 4605 8903 4590 8904 4590 9003
TIME...MOT...LOC 0013Z 288DEG 21KT 4594 8963

$$

KALLAS
000 
WWUS53 KGRB 260033
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
733 PM CDT FRI JUL 25 2008

WIC125-260100-
/O.CON.KGRB.SV.W.0085.000000T0000Z-080726T0100Z/
VILAS-
731 PM CDT FRI JUL 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR VILAS COUNTY...

AT 728 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ST GERMAIN...OR 13 MILES WEST
OF EAGLE RIVER...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLE RIVER BY 755 PM...

A SECOND VERY STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF 
SAYNER...ALSO MOVING TO THE SOUTHEAST. 

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4599 8999 4599 8994 4599 8993 4610 8994
      4620 8990 4605 8903 4590 8904 4590 9003
TIME...MOT...LOC 0031Z 288DEG 21KT 4591 8949

$$

KALLAS
000 
WWUS53 KGRB 260057
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
757 PM CDT FRI JUL 25 2008

WIC125-260107-
/O.EXP.KGRB.SV.W.0085.000000T0000Z-080726T0100Z/
VILAS-
757 PM CDT FRI JUL 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR VILAS COUNTY WILL EXPIRE AT
800 PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

LAT...LON 4599 8999 4599 8994 4599 8993 4610 8994
      4620 8990 4605 8903 4590 8904 4590 9003
TIME...MOT...LOC 0057Z 295DEG 19KT 4585 8931

$$

KALLAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:57 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 25, 2:57 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
257 PM CDT FRI JUL 25 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY.

SIG SHORT WAVE SHIFTING EAST THROUGH NORTHERN MN WITH SURFACE
FRONT MOVING INTO NORTHWEST WI AT THIS TIME. BROKEN LINE OF STORMS
HAS FORMED WITH AND AHEAD OF FRONT WHERE BREAKS IN CLOUDS ALLOWED
FOR SBCAPES TO RISE INTO 1 TO 2K RANGE. FURTHER SOUTH PERSISTENT
LOW CLOUDS HAVE KEPT TEMPERATURES DOWN TODAY...LIMITING
INSTABILITY. WILL GO WITH NUMEROUS TO SCATTERED WORDING THROUGH
MID EVENING WITH FRONTAL PASSAGE. RAPID DRYING BEHIND FRONT WITH
90 KT+ JET DROPPING SOUTH OVER REGION. HIGH PRESSURE FOR SAT FOR DRY
AND WARM DAY.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY.

UNLIKE PREVIOUS RUNS OF MID RANGE MODELS...12Z ECMWF AND GFS NOW
IN SOME AGREEMENT ON TUE SYSTEM. NO REAL CHANGE MADE TO PREVIOUS
GRIDS WITH NORTHWEST FLOW CONTINUING INTO EARLY NEXT WEEK.
&&

.AVIATION...COLD FRONT TO PROCEED EAST OVER THE REGION LATE
AFTERNOON AND EVENING. SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
WILL END FROM EAST TO WEST WITH CLEARING SKIES EXPECTED OVERNIGHT.
VFR CONDITIONS EXPECTED FOR SATURDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/JKL
Hazardous weather outlook, Jul 25, 12:54 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1254 PM CDT FRI JUL 25 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261800-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1254 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS...THIS AFTERNOON
INTO THE EVENING HOURS...MAINLY NORTH OF LINE FROM WAUSAU TO
MARINETTE. FURTHER SOUTH CLOUDS HAVE LIMITED THE
INSTABILITY...THUS THERE IS A LESSER THREAT FOR SEVERE STORMS. STRONG
WINDS AND LARGE HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. IT IS TOO
EARLY TO DETERMINE THE SEVERE THREAT ASSOCIATED WITH THESE
STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER NORTH CENTRAL WISCONSIN.

LMZ521-522-541>543-261800-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1254 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TOWARDS EVENING WITH LOCALLY HIGH
WINDS AND WAVES ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE EXTENT
OF THESE STORMS.

In the hours before

Special weather statement, Jul 25, 2:07 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
207 PM CDT FRI JUL 25 2008

WIZ010-011-018-019-030-031-251930-
FOREST-LANGLADE-LINCOLN-MARATHON-ONEIDA-SHAWANO-
207 PM CDT FRI JUL 25 2008

...STRONG THUNDERSTORMS OVER CENTRAL WISCONSIN...

AT 206 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WAUSAU...MOVING EAST AT NEARLY 40 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
SMALL HAIL ARE EXPECTED WITH THIS STORM.

ADDITIONAL THUNDERSTORMS ARE LOCATED NEAR RHINELANDER AND IN WESTERN
LANGLADE COUNTY.

IF THE STORMS APPROACH YOUR AREA...SEEK SHELTER IN A STURDY
STRUCTURE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900
PM FRIDAY EVENING FOR NORTH-CENTRAL WISCONSIN.

JKL
Special weather statement, Jul 25, 2:30 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT FRI JUL 25 2008

WIZ011>013-252000-
FLORENCE-FOREST-NORTHERN MARINETTE COUNTY-
230 PM CDT FRI JUL 25 2008

...STRONG THUNDERSTORMS OVER FAR NORTHEAST WISCONSIN...

AT 227 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEWALD...OR 17 MILES NORTHEAST OF CRANDON...MOVING EAST AT 40 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GREATER THAN 40
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS
STORM.

THE STORM WILL AFFECT FAR SOUTHERN FLORENCE COUNTY AND EASTERN
FOREST COUNTY.  SEEK SHELTER IN A STURDY STRUCTURE IF THE STORM
APPROACHES YOUR AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY
EVENING FOR MUCH OF NORTHERN WISCONSIN.

JKL
Special weather statement, Jul 25, 2:54 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
254 PM CDT FRI JUL 25 2008

WIZ005-010>013-019>021-031-073-074-252030-
FLORENCE-FOREST-LANGLADE-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN
OCONTO COUNTY-ONEIDA-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN
OCONTO COUNTY-VILAS-
254 PM CDT FRI JUL 25 2008

...THUNDERSTORMS SCATTERED ACROSS NORTHERN WISCONSIN...

AT 254 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK THUNDERSTORMS ACROSS PARTS OF NORTH-CENTRAL AND FAR
NORTHEAST WISCONSIN.  THE STORMS WERE MOVING EAST AT 40 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND HEAVY RAIN ARE POSSIBLE WITH THE STORMS. IF A STORM APPROACHES
YOUR LOCATION...SEEK SHELTER IN A STURDY STRUCTURE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY
EVENING FOR MUCH OF NORTHERN WISCONSIN.

JKL
Local storm report, Jul 25, 4:13 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
413 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       THREE LAKES             45.79N 89.16W
07/25/2008  M1.60 INCH       ONEIDA             WI   PUBLIC

            IN ABOUT ONE HOUR. RELAYED BY WJFW-TV.

&&

JKL
Special weather statement, Jul 25, 5:00 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
500 PM CDT FRI JUL 25 2008

WIZ005-010>013-018-019-021-030-035-036-045-073-252300-
FLORENCE-FOREST-LANGLADE-LINCOLN-MARATHON-NORTHERN MARINETTE
COUNTY-NORTHERN OCONTO COUNTY-ONEIDA-PORTAGE-SOUTHERN MARINETTE
COUNTY-VILAS-WAUSHARA-WOOD-
500 PM CDT FRI JUL 25 2008

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF NORTHERN AND
CENTRAL WISCONSIN...

A COLD FRONT MOVING INTO THE AREA FROM NORTHWEST WISCONSIN MAY
PRODUCE THUNDERSTORMS ACROSS NORTH-CENTRAL AND CENTRAL WISCONSIN
THIS EVENING. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS OVER 50 MPH AND HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL
1100 PM FRIDAY EVENING FOR CENTRAL WISCONSIN. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM FRIDAY EVENING FOR
NORTHERN WISCONSIN.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:18 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Shawano31 min
Jul 25, 6:04 PM CDTSpecial Marine WarningGRB82 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.